Family and Caregiver Schizophrenia Discussion Forum

Really at a loss and need some help helping him

Hello, everyone.

Almost one year ago my husband started the mental health road with schizoaffective disorder. Well, actually as a veteran he suffered from PTSD years before that and had the traumatic childhood, but things got more than he could handle in the last year with visual and auditory hallucinations Some turning into commands to harm others. He ended up being admitted to inpatient for treatment for about 4 months (end of August until Christmas). Respirdone and Wellbutrin and prazosin were the main drugs to keep him stable. Of course with those medications he gained weight and his ability to maintain focus dwindled.

Two weeks ago he had a small episode (12 hours) if minor visual hallucinations of black spots. The VA was less than helpful in getting him seen so our pcp upped his respirdone. Things were seriously “back to normal” until this morning when the visual and auditory hallucinations came back. He had yet to have commands but it was the same “person” as before and my husband was proactive as well as scared of where this episode would take him. He’s now at the hospital awaiting for an inpatient Transfer.

Last month his pcp (civilian outside the VA) let him try adderall for both his concentration and weight loss. The dr was well aware of his mental health and the meds (he is also a vet and a served as an Army dr while active). I can’t help but think the Adderall is part of the problem in this new “episode”

Myself, I’m a mess. I’m trying to hold it together but as his spouse, caregiver, and mother of our toddler children. My kids had an exceptionally hard time with the last time and I’m afraid of what this time will be for them. I keep telling myself that this time maybe it will be a quicker stay. Of course he was the primary financial provider which also makes it difficult, but is the last of my worries when his mental health is at steak with that of myself and kids.

Any guidance, support, or thoughts on the adderall, helping him and my kids I’d really appreciate it.

@clarky924 I haven’t heard of adderal being used that way. I’m concerned that you have a pcp prescribing multiple psychoactive drugs. Have you run this by a psychiatrist if he has one? I personally don’t think a pcp is qualified to practice psychiatry. There’s significant skill that goes into psychopharmacology especially where combinations of psychoactive drugs are concerned.

If you are coming up dry at the VA, I think it would be a good idea to move on to a specialist. I’m not a huge fan of risperidone, there are newer drugs like Abilify (aripiprazole) and Vraylar that cause less weight gain and sedation by the virtue of them being “activating”. A degree of lack of focus is common if not inherent with SZA, I still get a bit scattered at times decades after my recovery. I haven’t experienced visual hallucinations outside of migraine auras, my understanding is they are fairly rare and usually manifest as shadows and figures on the edge of peripheral vision that tend to move away if you try to focus on them, similar to “floaters”.

1 Like

Thank you for getting back with me. The respirdone and Wellbutrin were started under the care of a psychiatrist when he was inpatient in the Fall and then was upped by our pcp in the last 10’days due to the VA not responding. I agree 100% and before he was admitted today when he was in a pretty calm and stable moment I told him if the VA didn’t help timely we needed to go to the private sector, he agreed. The adderall the pcp did on his own talking with my husband and I was leery about it from the beginning. My husband has an addictive personality and luckily he had no true addiction issues, but I know it’s a slippery slope and adderall can be quite addictive.

His visuals when they first began was when he was inpatient last fall started as shadow like faces and then some more realistic faces. This time around it started as black holes/spots progressed to white like cotton balls and also had the visual of a person wearing his old clothes. That person is “Frank” that has the most negative “influence” on my husband with commands.

Thank you, deeply, for your insight.

I am very glad that your husband has enough insight to be able to get himself to the hospital for this new episode. I hope the VA can help him, unless you have good private insurance, the treatment outside of the VA can be very expensive. I cannot give any medication suggestions, but I do know that letting the doctors know what you’ve observed when changes in medication happened can be useful to them. I wish you and your family the best, hopefully his insight will help get a good result.

If you have concerns about medications, it may be beneficial for you to consult your pharmacist. When it comes down to the actual drugs, it’s really their forté, not a general practitioner’s or even a psychiatrist’s. I think we tend to under-resource their knowledge. You’d be surprised how often I’ve had pharmacists tell me that any one of my patients would be taking two meds that are incompatible and nobody knew. Certainly not the guy with script pad. It’s an underutilized expertise. I’d open up a dialogue with your pharmacist next time you get a chance and run your concerns by them. Can’t hurt, right?

2 Likes

That’s excellent advice about the pharmacist. Their job literally is to know what they dispense inside and out. I agree on the Drs NOT knowing. I think my partners current psychiatrist isn’t that up on newer meds.

1 Like

Adderall is one of the worst things, just like other stimulants. It is well known among psychiatrists to cause psychosis. We were told at Johns Hopkins that if they wanted to induce psychosis in a patient, they administered straight adderall. So it was recommended that Nuvigil be added in the morning to help with attention and focus and alertness (and to combat sedation). It is the only ADD drug that was recommended for our son for treating sz patients. I would consult a psychiatrist and work with him to get off of Adderall asap.

1 Like

Thank you, everyone for your insight. The hospital immediately took him off the adderall, but when he was transferred the next place put him back on it. The good news is the VA actually came and got him last night so he is now in their hands and I know for a fact they were having the pharmacist look at all his meds.
Fingers crossed we get to the identification of all of this soon and everyone is on the same page.